Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

March 19, 20124 counties in Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Mar 19, 2012, 8:22 PM CDT for 4 counties in Minnesota; Pierce County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2012, 8:22 PM CDT (01:22 UTC)
Expired
Mar 19, 2012, 9:00 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Goodhue County, MN, Ramsey County, MN, Washington County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWUS83 KMPX 200122
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT MON MAR 19 2012

MNZ060>063-070-078-WIZ023-024-200200-
ANOKA-DAKOTA-GOODHUE-HENNEPIN-PIERCE-RAMSEY-ST. CROIX-WASHINGTON-
822 PM CDT MON MAR 19 2012

...THUNDERSTORMS MOVING INTO EASTERN ANOKA...DAKOTA...GOODHUE...
PIERCE...RAMSEY...ST. CROIX AND WASHINGTON COUNTIES THROUGH 900 PM CDT...

AT 815 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
RANDOLPH TO ORONOCO. THESE STORMS WERE MOVING NORTH AT 55 MPH.

WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ZUMBROTA.
  COATES.
  EAGAN.
  MENDOTA HEIGHTS.
  ST PAUL.
  LITTLE CANADA.
  HASTINGS...
  RIVER FALLS...
  STILLWATER...
  RED WING... 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4462 9320 4536 9314 4488 9236 4445 9240
      4445 9242 4437 9242 4436 9245 4435 9254
      4420 9254 4419 9256 4419 9261
TIME...MOT...LOC 0119Z 183DEG 50KT 4466 9311 4421 9251

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 19, 4:13 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 19, 4:13 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT MON MAR 19 2012

.DISCUSSION...

FINALLY STARTING TO SEE SOME THUNDERSTORMS TO GO ALONG WITH THIS
MAY LIKE WEATHER THIS AFTERNOON. COOL FRONT AT 33O PM WAS JUST
SNEAKING INTO SW MN...ARCING BACK NW TO DEVILS LAKE. AROUND 1000
J/KG OF MLCAPE...LITTLE CIN...AND WEAK CONVERGENCE ALONG THE
BOUNDARY HAVE RESULTED IN THE DEVELOPMENT OF A LINE OF STORMS OUT
IN WRN MN. HAVE SEEN SOME WIND GUSTS OUT IN MADISON AND APPLETON
UP AROUND 50 MPH. WITH DEEP LAYER SHEAR UP AROUND 50 KTS...SHOULD
BE ABLE TO SUSTAIN THE STORMS THROUGH THE AFTERNOON...WITH A
MODEST THREAT FOR HAIL/WIND. IN ADDITION...SOME TORNADO
PARAMETERS...LIKE 0-3KM CAPE AND SFC VORTICITY SHOW UP ALONG
THE FRONT...SO WILL EVEN HAVE TO WATCH FOR A VERY SMALL TORNADO
POTENTIAL...SEE SPC MCD 291 FOR MORE DETAILS. FURTHER EAST...WARM
TONGUE OF AIR WITH TEMPS UP NEAR 80 FROM NE IA UP TOWARD REDWING
HAS SET UP A NARROW AXIS OF STRONGER INSTABILITY EAST OF THE TWIN
CITIES. SHEAR NOT NEARLY AS STRONG EAST AS IN THE WEST...SO NOT
EXPECTING ANY OF THIS ACTIVITY TO BE SEVERE.

AFTER THAT...WATCHING STRONG PUSH OF RICH PWAT AIR COMING UP
THROUGH MO...WITH ASSOCIATED WIDESPREAD AREA OF SHOWERS/STORMS.
TREND FROM 12Z MODELS WAS TO SEND THE BULK OF THIS PRECIPITATION
NORTH ALONG THE COOL FRONT AND WRN EDGE OF H85 MOISTURE TRANSPORT
AS THE FRONT SLOWLY WORKS EAST TONIGHT. THIS WOULD PUT A MAJORITY
OF THE PRECIPITATION TONIGHT WEST IF I-35...WITH AREAS EAST SEEING
LIGHTER/MORE SCATTERED ACTIVITY AS THINGS BEGIN TO OUTRUN THE
CONVERGENCE ALONG THE FRONT. HAVE ALSO SEEN A FURTHER SLOWING OF
THE FRONT...WITH MODEL BLEND TAKING THE FRONT ABOUT AS FAR EAST AS
A NEW ULM TO SUPERIOR LINE BY TUESDAY AFTERNOON. THIS WILL
CONTINUE THE THREAT FOR SHOWERS EAST OF THE FRONT...THOUGH IT
STILL LOOKS TO BE TUESDAY AFTERNOON/EVENING THAT PRECIPITATION
REALLY GETS RAMPED UP AS A RENEWED SURGE OF MOISTURE RIDES UP AND
OVER WHAT IS LEFT OF THE BOUNDARY. CURRENT FORECAST LOOKED GOOD IN
TERMS OF ORIENTATION OF POP/QPF TUESDAY AFTERNOON/EVENING...ONLY
CHANGE WAS INCREASE BOTH AS MODEL SIGNAL FOR ANOTHER ROUND OF
PRECIPITATION HAS BEEN STRONG OVER THE LAST FEW RUNS.

EXPECT TO SEE A LULL IN PRECIPITATION WEDNESDAY AS BOUNDARY WASHES
OUT AS UPPER RIDGING BUILDS IN ATOP THE CUT OFF LOW OVER THE
SOUTHERN PLAINS. GEM/GFS/ECWMF SHOWING A GOOD SURGE OF MOISTURE
BACK NORTH INTO THE AREA THURSDAY INTO FRIDAY...SO UPPED AND
EXPANDED POPS NORTHWARD IN THIS PERIOD. BEST LIS DOWN AROUND ZERO
AT BEST...SO MOST OF THIS ACTIVITY LOOKS TO COME UP WITHOUT THE
THUNDER.

OTHER THAN THAT...THE ONLY MAJOR CHANGE SEEN WITH FORECAST FOR THE
WEEKEND INTO NEXT WEEK WAS TO CONTINUE WARMING THINGS...AS BOTH
THE GFS/ECMWF SHOWING RIDGING BUILDING IN OVER THE CONUS...WITH
MILD AIR REMAINING IN PLACE. SHOULD CONTINUE TO SEE HIGHS STAY IN
THE 60S THIS WHOLE PERIOD...WITH 70S POSSIBLY MAKING A RETURN NEXT
WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/
THE FORECAST CHALLENGE OVER THE NEXT 24 HOURS ARE PRECIPITATION
CHANCES. UPPER LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST INTO THE
CENTRAL PLAINS. SHRA/ISOLD TSRA WILL CONTINUE TO SPREAD NORTHWARD
INTO THE UPPER MIDWEST THIS AFTERNOON AND TONIGHT. AS DEEPER
MOISTURE ADVECTS INTO THE UPPER MIDWEST...EXPECT MORE WIDESPREAD
MVFR AND OCCASIONAL IFR CEILING/VISIBILITIES. CONDITIONS WILL BEGIN
TO IMPROVE FROM WEST TO EAST TUESDAY MORNING.

KMSP...THE BULK OF THE SHOWERS AND ISOLATED THUNDERSTORMS SHOULD
HOLD OFF UNTIL AFTER 600 PM THIS EVENING. IN THE MEANTIME...EXPECT
CEILINGS TO LOWER TO MARGINAL VFR CONDITIONS BEFORE THEN. RAIN AND
ISOLATED THUNDERSTORMS LINGERING DURING THE OVERNIGHT HOURS...WITH
CONDITIONS SLOWLY IMPROVING DURING THE AFTERNOON TUESDAY.

OUTLOOK...
.TUES-WED...IFR CIGS POSSIBLE WITH SHRA ALONG SLOW MOVING COLD
FRONT. TSRA POSSIBLE BUT NOT LIKELY.
.THUR-FRI...LOW CONFIDENCE...MVFR WITH -SHRA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JVM
Hazardous weather outlook, Mar 19, 5:54 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CDT MON MAR 19 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
554 PM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO SHIFT NORTH ACROSS MUCH OF THE
OUTLOOK AREA THROUGH THIS EVENING...ESPECIALLY OVER CENTRAL AND
SOUTHERN MINNESOTA. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS. THE THREAT OF SEVERE THUNDERSTORMS IS
LOW...BUT BRIEF HEAVY RAINFALL IS LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY EASTERN MINNESOTA
AND WESTERN WISCONSIN TUESDAY. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.
HOWEVER...ANY REPORTS OF SEVERE WEATHER WOULD BE MOST WELCOME.

In the hours before

Special weather statement, Mar 19, 6:33 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT MON MAR 19 2012

MNZ066>070-075>077-084-085-200015-
CARVER-DAKOTA-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
633 PM CDT MON MAR 19 2012

AT 628 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSH RIVER TO 5 MILES NORTH
OF ELYSIAN TO 7 MILES SOUTHEAST OF WASECA. THESE STORMS WERE MOVING
NORTH AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WASECA.
  NEW ROME.
  ARLINGTON.
  GREEN ISLE.
  HEIDELBERG.
  MONTGOMERY.
  JORDAN.
  PRIOR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4421 9373 4446 9415 4497 9392 4498 9377
      4489 9376 4489 9353 4480 9352 4481 9343
      4478 9338 4479 9331 4456 9306 4388 9336
TIME...MOT...LOC 2332Z 197DEG 40KT 4450 9401 4431 9369
          4405 9340
Local storm report, Mar 19, 6:48 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     ELYSIAN                 44.20N 93.68W
03/19/2012                   LE SUEUR           MN   LAW ENFORCEMENT

            TWO SMALL BOATS FLIPPED OVER AT LAKE ELYSIAN.

&&

AJZ
Local storm report, Mar 19, 6:59 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
659 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     GLENVILLE               43.57N 93.28W
03/19/2012  M56 MPH          FREEBORN           MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Mar 19, 7:18 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     ELYSIAN                 44.20N 93.68W
03/19/2012                   LE SUEUR           MN   LAW ENFORCEMENT

            FORTY FOOT EVERGREEN TREE TOPPLED.

&&

AJZ
Local storm report, Mar 19, 7:28 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     ELYSIAN                 44.20N 93.68W
03/19/2012                   LE SUEUR           MN   EMERGENCY MNGR

            NUMEROUS ROOFS RIPPED OFF BETWEEN LAKE ELYSIAN AND LAKE
            FRANCIS. PUBLIC REPORT OF POSSIBLE TORNADO.

&&

AJZ
Special weather statement, Mar 19, 8:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT MON MAR 19 2012

MNZ060>063-070-078-WIZ023-024-200200-
ANOKA-DAKOTA-GOODHUE-HENNEPIN-PIERCE-RAMSEY-ST. CROIX-WASHINGTON-
822 PM CDT MON MAR 19 2012

...THUNDERSTORMS MOVING INTO EASTERN ANOKA...DAKOTA...GOODHUE...
PIERCE...RAMSEY...ST. CROIX AND WASHINGTON COUNTIES THROUGH 900 PM CDT...

AT 815 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
RANDOLPH TO ORONOCO. THESE STORMS WERE MOVING NORTH AT 55 MPH.

WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ZUMBROTA.
  COATES.
  EAGAN.
  MENDOTA HEIGHTS.
  ST PAUL.
  LITTLE CANADA.
  HASTINGS...
  RIVER FALLS...
  STILLWATER...
  RED WING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4462 9320 4536 9314 4488 9236 4445 9240
      4445 9242 4437 9242 4436 9245 4435 9254
      4420 9254 4419 9256 4419 9261
TIME...MOT...LOC 0119Z 183DEG 50KT 4466 9311 4421 9251

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:12 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, Scott, Wright33 min
Mar 19, 7:37 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Mille Lacs, Sherburne, Wright38 min
Mar 19, 9:14 PM CDTSpecial Weather StatementMPXChisago46 min
Mar 19, 10:30 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Rusk45 min

Nearby

Special Weather Statements in Minnesota, 2012Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.